Alert archive / New York / Wind Advisories in 2026

Wind Advisory 2, NWS Burlington, VT

March 9, 2026Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Mar 9, 2026, 1:06 AM EDT for Franklin County, St. Lawrence County, New York. It took effect at Mar 9, 2026, 10:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2026, 1:06 AM EDT (05:06 UTC)
In effect from
Mar 9, 2026, 10:00 AM EDT
Expired
Mar 9, 2026, 12:52 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2026-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2026-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS71 KBTV 090506
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
106 AM EDT Mon Mar 9 2026

NYZ026-027-087-092200-
/O.NEW.KBTV.WI.Y.0002.260309T1400Z-260309T2200Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Potsdam, Norfolk, Malone, Massena,
Gouverneur, Fort Covington, and Ogdensburg
106 AM EDT Mon Mar 9 2026

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS 
EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...St. Lawrence Valley.

* WHEN...From 10 AM this morning to 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Myskowski
1 follow-up statement
984 
WWUS71 KBTV 091652
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1252 PM EDT Mon Mar 9 2026

NYZ026-027-087-091800-
/O.CAN.KBTV.WI.Y.0002.000000T0000Z-260309T2200Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Fort Covington, Ogdensburg, Potsdam,
Malone, Gouverneur, Norfolk, and Massena
1252 PM EDT Mon Mar 9 2026

...WIND ADVISORY IS CANCELLED...

The threat of stronger, more impactful winds has ended. Gusty winds 
as high as 40 to 45 MPH will continue through sunset.

$$

Kutikoff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Mar 8, 7:29 PM EDT, 5 hours 37 minutes earlier. Its key messages:

  • As of 250 PM EDT Sunday... 1. River flows will slowly subside overnight, but additional rises will occur through mid week due to snowmelt and rainfall. River ice breakup is likely, with ice jams and associated flooding possible. 2. Gusty and seasonably strong wind gusts will continue early this evening and again tomorrow, especially in western and northern portions of northern New York. Unseasonable warmth will persist through the next few days. 3. After a stretch of spring-like weather, more widespread precipitation is expected to arrive for the middle of next week.
Area forecast discussion, Mar 8, 7:29 PM EDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
729 PM EDT Sun Mar 8 2026

.WHAT HAS CHANGED...
As of 725 PM EDT Sunday...

No significant changes. Localized flooding due to ice jams have
occurred today on the Mad River, Ausable River, and Missisquoi
River. Activity is likely to slow with the setting of the sun
and cooling temperatures.

&&

.KEY MESSAGES...
As of 250 PM EDT Sunday...

1. River flows will slowly subside overnight, but additional
rises will occur through mid week due to snowmelt and rainfall.
River ice breakup is likely, with ice jams and associated flooding
possible.

2. Gusty and seasonably strong wind gusts will continue early
this evening and again tomorrow, especially in western and
northern portions of northern New York. Unseasonable warmth will
persist through the next few days.

3. After a stretch of spring-like weather, more widespread
precipitation is expected to arrive for the middle of next week.

&&

.DISCUSSION...
As of 250 PM EDT Sunday...

KEY MESSAGE 1: As anticipated, the recent mild temperatures have lead
to significant snowmelt. Areawide, many areas with substantial
snowpack lost 4 to 8 inches of depth, locally 9 to 12 inches across
the higher terrain. This snowmelt in addition to what little
rainfall we received over the past 24 to 36 hours resulted in rises
along area waterways. This in turn lead to some river ice movement,
notably on the Mad River in Vermont and the Ausable River in NY.
While the NY river ice was relatively transient and flushed
downriver with occasional brief jams and minor flooding, the Mad
River jam remains in place as of this writing. Known impacts are
minor, and with flows to slowly subside, this jam could well settle
in place until we see additional melt in the next few days.

Our bigger concern continues to be for the middle of this week. This
weekend's snowmelt should slow or even stop tonight as temperatures
drop back close to or below freezing, allowing rivers to recede a
bit. However, this will be short lived as we'll warm well into the
50s and even 60s Monday, Tuesday, and Wednesday. Dewpoints won't be
overly high, but we will have periods of gusty winds. Overnight
temperatures are expected to mainly stay near or above freezing, so
there won't be a whole lot of recovery between peak snowmelt times.
This will all make for fairly optimal snowmelt conditions that
should continue to eat at the snowpack. Lower elevations have
already lost most if not all of their snow. Higher elevations will
also see substantial loss of the pack, though how much exactly is
still hard to determine at this point. The latest NOHRSC analysis
estimates there was a general 1 to 1.5 inches to perhaps as much as
2 inches of SWE melted out since yesterday. Meanwhile, the
GEFS/NAEFS continue to indicate another 1 to 3 inches of additional
melt through Wednesday. Precipitation does return by Wednesday
morning and continues through Thursday. Total liquid precipitation
amounts of 0.50 to 1.50 inches are currently anticipated. While
there's still some uncertainty on precipitation type, it's expected
much of this will be rain. With all of this in mind, especially that
we've already had some river ice movement today, we remain confident
that additional ice movement and potential ice jams/flooding will
occur over the next few days. This is especially true on more
central/southern waterways that have a better chance of remaining
consistently above freezing. Of course, river ice break up and
resultant ice jams and any flooding are fairly unpredictable,
especially this far out in time. With that in mind, we urge anyone
with interests along area waterways to monitor future forecasts
closely. As far as open water flooding, we don't anticipate any
widespread issues at this time. However, some ensemble guidance
shows rivers such as the Mad River, Ausable, Otter Creek, and
Winooski potentially exceeding minor flood stage. And at the least,
waterways will be running high, even smaller tributaries and
streams.

We would also like to urge those who live, work, or travel along
area rivers to take proper precautions and stay alert for rapidly
changing conditions. Ice jams can occur very quickly, and water can
rise several feet in just a few minutes. Water levels can also surge
suddenly when a jam releases. We urge everyone to stay well away
from the water's edge and never walk on any ice.

KEY MESSAGE 2: Through Tuesday, unseasonably warm conditions,
with temperatures about 20 to 25 degrees above normal, will
continue along with periods of breezy conditions, especially
this evening and again tomorrow during much of the day. This
afternoon we are seeing intermittently breezy post-frontal winds
with westerly flow. Winds are trending more southwesterly
towards evening. A mid-level trough quickly swinging through
will not bring precipitation but will promote enhanced mixing of
a belt of stronger winds. Evening timing will limit the extent
of mixing, but 30 to 35 MPH gusts will be common across northern
New York, except the Champlain Valley, from about 5 to 10 PM
today, as well as near and just east of Green Mountain spine.

More widespread and persistent breezy conditions will redevelop
during the day tomorrow. The ECMWF extreme forecast index highlights
the northern St. Lawrence Valley, but with a low value indicative of
non-significant type of stronger winds. These winds will develop in
response to the pressure gradient between a seasonably deep low
pressure area over eastern Ontario, well north of the US, and a
ridge of high pressure over our region. Probability of wind gusts
exceeding 40 MPH in Massena is currently greater than 70%. Normally
for a Wind Advisory type of wind event we'd need to see a low track
closer to the region, but would not ignore the forecast soundings
showing channeled flow/shallow inversion height with top of the
mixed layer winds near 50 knots midday tomorrow. As such, while
forecast peak wind gusts were bumped up a bit in the northern St.
Lawrence Valley, will note potential for localized gusts closer to
50 MPH exists, which is near the 90th percentile in the REFS
guidance, especially between about noon and 4 PM. Breezy, but not as
strong, gusts will be possible elsewhere in northern New York and
Vermont given diurnal mixing and the aforementioned pressure
gradient. Ridgetops across our mountains will be quite windy
throughout the day with gusts of 50 to 55 MPH, and even possibly
approaching 70 MPH at the highest summits, will be common given
the progged 900 to 825 millibar winds.

Signals for unusual warmth, which could result in localized record
highs on Monday and Tuesday, continue. On Monday the warmth looks
pronounced across our area, and then primarily in central and
southern portions of Vermont and the Adirondacks on Tuesday as
slightly cooler air filters in from the north. As far as actual
temperature forecasts, will note there may be too much of a bias
correction with the cold conditions we've had over the last couple
of months. Some of the statistical guidance shows more widespread
low to mid 60 high temperatures than the current forecast indicates
for tomorrow; coupled with some of the dynamical models, greatest
confidence in these warmest conditions are in the southern portions
of the Champlain Valley and Upper Valley in Vermont.

KEY MESSAGE 3: A low pressure system centered over the Great Lakes will
track northeastward towards the middle of next week, bringing
widespread precipitation chances to the region Wednesday into
Thursday. There continues to be uncertainty in regards to
precipitation type at this point, primarily due to temperatures and
low track. Strong southerly flow on Wednesday should help allow
temperatures to warm into the 50s and even 60s in some locations
during the day, with warm overnight lows expected.The current
forecast supports mostly rain, with a transition to snow as a sharp
cold front pusses across the region during the day Thursday. The
only exception looks to be portions of the northern St. Lawrence
Valley, where colder air at the surface looks more favorable for a
period of freezing rain on Wednesday morning before warming up. At
this point is is still too tricky to tell for sure, as small
differences in thermal profiles and surface temperature can play a
large role in the precipitation type, but is something to monitor
over the next few days as we get closer. After the cold front
Thursday, temperatures for the end of the week look to trend closer
to seasonal normals for early March, with highs in the mid 30s to
low 40s and some additional chances for showers.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...VFR conditions will prevail over the next
24 hours. Winds are the main concern for the next day. Skies
are mostly clear over Vermont, and there's a layer of clouds
around 8000-10000 ft agl across northern New York. South to
southwest winds of 5-13 knots, gusting around 20-24 knots at
KMSS is ongoing. There's likely to be little change over the
next 12 hours, while winds aloft remain out of the southwest to
west at 35-45 knots. Activity will decrease some between
10z-14z, but surface winds and winds at 2000 ft agl will
increase again during the day. This will be most notable at
KMSS, where southwest winds will increase to 20 knots sustained
with gusts up to 35 knots.

Outlook...

Monday Night: VFR. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: Mainly MVFR, with local VFR possible. Chance RA,
Likely FZRA.
Wednesday: Mainly MVFR, with local IFR possible. Definite RA,
Definite FZRA.
Wednesday Night: Mainly MVFR, with areas IFR possible. Definite
RA.
Thursday: Mainly VFR, with areas MVFR possible. Chance RA, Chance
SN.
Thursday Night: VFR. Slight chance SN.
Friday: VFR. Chance SN, Likely RA.

&&

.CLIMATE...
Record High Minimum temperatures today are possible at
Plattsburgh (PBG) and Burlington (BTV). Below are the records
that may be broken or tied.

BTV: 41/2012
PBG: 39/1973

Record High Maximum temperatures are possible on Tuesday (Monday
records are less likely to be broken). As of now, this is
favored at Montpelier (MPV) and the current record is:

MPV: 60/2016

&&

.EQUIPMENT...
The KBTV ASOS has suffered a communications failure. The issue
has been diagnosed, but there is currently no estimated time of
return to service. The affected communications line is not
serviced by the NWS. Terminal Aerodrome Forecasts will continue,
but regular observations may not be available.

NOAA Weather Radio station WXM-44, transmitting from Mt.
Ascutney, Vermont, on frequency 162.475 MHz is non- operational
at this time. NWS technicians have diagnosed the problem, but
repairs will likely not be able to occur for quite some time due
to circumstances beyond our control. Therefore, the time of
return to service is currently unknown. The following NOAA
Weather Radio transmitters may be able to provide service during
this outage: WWG 50 from Burke Mtn, VT at 162.425 MHz and WNG
546 from Hanover, NH at 162.525 MHz.

The Colchester Reef meteorological station is out of service.
This site is not serviced by the NWS and there isn't an
estimated return to service at present. Please contact us if you
observe winds significantly deviating from the recreational
forecast.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

WHAT HAS CHANGED...Kutikoff
DISCUSSION...Kutikoff/Hastings/Kremer
AVIATION...Haynes
CLIMATE...NWS BTV
EQUIPMENT...NWS BTV
Hazardous weather outlook, Mar 8, 2:33 PM EDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
233 PM EDT Sun Mar 8 2026

NYZ026>031-034-035-087-VTZ001>011-016>021-091845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
233 PM EDT Sun Mar 8 2026

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Ice break up on rivers and associated ice jams have occurred today.
These ice jams could lead to additional, very localized flooding
through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional ice break up on rivers with continued warm conditions,
along with rain on Wednesday, could lead to more instances of
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 8, 8:48 PM EDT, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
848 PM EDT Sun Mar 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Flood            1 W Mooers              44.96N 73.61W
03/08/2026                   Clinton            NY   Emergency Mngr

            An ice jam release has caused ice to flush
            out of the Great Chazy River into the Mooers
            Camp and cause minor flooding in the area.

&&

RDH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:44 PM EDTAreal Flood WarningBTVClinton91 min
Mar 8, 10:12 PM EDTRiver Flood WarningBTVClinton9 hr
Mar 8, 10:40 PM EDTAreal Flood WarningBTVClinton, Essex11 hr
Mar 9, 1:52 PM EDTFlood WatchBTVClinton, Essex, Franklin, St. Lawrence3 days
Mar 9, 4:10 PM EDTAreal Flood WarningBTVClinton19 hr

Nearby

Wind Advisories in New York, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.